Washington, 2006

Winter Storm and Heavy Snow in Washington, January 12 to 14, 2006

January 12 to 14, 2006 · NWS OTX · 3 events in 3 counties and zones

A strong Pacific storm system brought heavy snow and strong winds to eastern Washington during the afternoon hours of the 12th through the early morning hours of the 14th. New snow of 7 to 12 inches was common across the mountains of eastern Okanogan, Ferry, Stevens and Pend Oreille Counties while 4 to 6 inches was reported in many valley locations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong Pacific storm system brought heavy snow and strong winds to eastern Washington during the afternoon hours of the 12th through the early morning hours of the 14th. New snow of 7 to 12 inches was common across the mountains of eastern Okanogan, Ferry, Stevens and Pend Oreille Counties while 4 to 6 inches was reported in many valley locations. In the Okanogan Valley, 4 to 6 inches was mostly reported with the town of Okanogan receiving 7 inches of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 12, 12:59 PM PST, 1 minute earlier.

Area forecast discussion, Jan 12, 12:59 PM PST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1259 PM PST THU JAN 12 2006

.SYNOPSIS...THE INLAND NORTHWEST WILL GENERALLY SEE ONE MORE DRY
DAY TODAY. HOWEVER THIS DRY WEATHER COME TO A RAPID END OVERNIGHT AS
THE NEXT MOISTURE LADEN FRONT SLIDES IN FROM THE PACIFIC. THIS
STORM WILL BRING PERIODS OF PRECIPITATION THROUGH THE END OF THE
WEEK.

&&

.DISCUSSION...
QUICK UPDATE TO THE FORECAST TO UPGRADE THE WINTER STORM WATCH TO
WARNINGS AND ADVISORIES. DETAILS ARE CONTAINED IN THE WSW PRODUCT.
A PACIFIC STORM SYSTEM JUST OFF THE COAST IS PUSHING A WARM FRONT
INTO THE AREA THIS AFTERNOON. IT IS MOVING IN A TAD QUICKER THAN
ANTICIPATED. HOWEVER...MOST OF THE FORECAST APPEARS TO BE IN
TRACK. THERE WAS CONSIDERABLE DIFFICULTY IN DETERMINING SNOW
LEVELS OVERNIGHT. WARM AIR ADVECTION IS TRYING TO ERODE SOME OF
THE COOLER AIR BROUGHT IN BY THE COLD FRONT EARLIER THIS WEEK.
MOST OF THE COOLER AIR IS IN PLACE OVER THE NORTHERN VALLEYS AND
EAST CASCADES. EASTERLY WINDS USHERING IN DRIER AIR NEAR THE
SURFACE MAKES THE THREAT OF EVAPORATIVE COOLING YET ANOTHER MONKEY
WRENCH IN THE FORECAST. AT THIS POINT IS APPEARS THAT LOCATIONS
NORTH OF A LINE FROM PULLMAN TO WENATCHEE WILL SEE SNOW ABOVE 1500
FEET AND RAIN BELOW FOR MOST OF THE NIGHT. THESE SNOW LEVELS WILL
RISE QUICKLY IN THE MORNING CHANGING THE SNOW OVER TO RAIN AT
LOWER ELEVATIONS. MORE DETAILS TO COME WITH THE NORMAL AFTERNOON
PACKAGE. /LERICOS

&&

.AVIATION...VFR CONDITIONS EXPECTED MOST COLUMBIA BASIN LOCATIONS
THROUGH 00Z. MVFR CEILINGS WITH MOUNTAIN OBSCURATIONS WILL CONTINUE
OVER THEN MOUNTAINS RINGING THE BASIN. AFTER 22Z IN THE WEST AND
00Z IN THE EAST CONDITIONS WILL DETERIORATE INTO MVFR AND LOCAL IFR
CONDITIONS IN RAIN AND SNOW AS A STRONG PACIFIC STORM SYSTEM
OVERSPREADS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        34  44  36  41  27  34 /  90  70  70  60  20  30
COEUR DALENE  33  43  34  40  29  35 /  90  70  70  60  20  40
PULLMAN        36  47  36  42  29  37 /  70  60  70  60  40  40
LEWISTON       38  52  39  47  32  42 /  60  60  60  60  30  30
COLVILLE       31  36  32  40  25  33 /  90  90  80  60  40  40
SANDPOINT      30  35  31  40  27  34 /  90  90  80  60  40  50
KELLOGG        31  36  33  41  30  35 /  90  70  70  60  40  60
MOSES LAKE     35  45  37  42  28  38 /  80  50  60  30  20  20
WENATCHEE      34  38  34  41  27  34 /  90  60  60  30  20  20
OMAK           32  35  33  38  25  32 /  90  80  70  30  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 10 PM THURSDAY TO 4 AM SATURDAY ABOVE
       4000 FEET FOR NORTHERN PANHANDLE.
WA...WINTER STORM WARNING FROM 10 PM THURSDAY TO 4 AM SATURDAY ABOVE
       4000 FEET FOR NORTHEAST MOUNTAINS.
     WINTER STORM WARNING FROM 10 PM THURSDAY TO 4 PM FRIDAY ABOVE
       4000 FEET FOR OKANOGAN HIGHLANDS.
     SNOW ADVISORY UNTIL 10 AM FRIDAY FOR WENATCHEE AREA...WATERVILLE
       PLATEAU.
     SNOW ADVISORY UNTIL 4 PM FRIDAY FOR EAST SLOPES NORTHERN
       CASCADES.
     SNOW ADVISORY FROM 4 PM THURSDAY TO 4 PM FRIDAY FOR OKANOGAN
       VALLEY.
&&
Hazardous weather outlook, Jan 12, 12:34 PM PST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1234 PM PST THU JAN 12 2006

IDZ001-WAZ037-038-041>044-132045-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...
MAZAMA...TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
1234 PM PST THU JAN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SNOW ADVISORY IN EFFECT UNTIL 4 PM PST FRIDAY FOR EAST SLOPES
     NORTH CASCADES
   SNOW ADVISORY IN EFFECT UNTIL 10 AM PST FRIDAY FOR WENATCHEE
     AREA...WATERVILLE PLATEAU
   WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4
     PM PST FRIDAY ABOVE 4000 FEET FOR OKANOGAN HIGHLANDS
   WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4
     AM PST SATURDAY ABOVE 4000 FEET FOR NORTH IDAHO
     PANHANDLE...NORTHEAST MOUNTAINS
   SNOW ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST
     FRIDAY FOR OKANOGAN VALLEY

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NEXT IN A SERIES OF MOIST PACIFIC STORM SYSTEMS WILL EFFECT
THE AREA STARTING TONIGHT. THIS STORM HAS THE POTENTIAL OF
BRINGING SIGNIFICANT ACCUMULATIONS OF SNOW TO THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEATHER WILL REMAIN UNSETTLED WITH FURTHER MOUNTAIN SNOW AND
VALLEY RAIN OR SNOW THROUGH TUESDAY.

IDZ002>004-026-027-WAZ031>036-132045-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...
MULLAN...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE
1234 PM PST THU JAN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NEXT IN A SERIES OF PACIFIC STORMS WILL PUSH ACROSS THE REGION
STARTING TONIGHT WITH MAINLY RAIN. THE THREAT FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEATHER WILL REMAIN UNSETTLED WITH FURTHER MOUNTAIN SNOW AND
VALLEY RAIN OR SNOW THROUGH TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Northeast Mountains

When
January 12, 1:00 PM PST to January 14, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Winter Storm, Okanogan Highlands

When
January 12, 1:00 PM PST to January 14, 4:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
January 13, 4:00 AM PST to 4:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487234, 5487235, 5487236.